Alert archive / Oregon / Red Flag Warnings in 2016

Red Flag Warning 19, NWS Medford, OR

September 8, 2016Coos County, Curry County, Josephine County, Oregon

NWS Medford, OR issued this red flag warning at Sep 8, 2016, 12:52 PM PDT for Coos County, Curry County, Josephine County, Oregon. It took effect at Sep 8, 2016, 10:00 PM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2016, 12:52 PM PDT (19:52 UTC)
In effect from
Sep 8, 2016, 10:00 PM PDT
Expired
Sep 9, 2016, 10:00 AM PDT
In force
12 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 121 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WWUS86 KMFR 081952
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1252 PM PDT THU SEP 8 2016

...GUSTY EAST TO NORTHEAST WINDS AND POOR HUMIDITY RECOVERY FOR
COAST RANGE TONIGHT INTO FRIDAY MORNING...

.HIGH PRESSURE OFFSHORE AND A THERMAL TROUGH NEAR THE COAST WILL
BRING GUSTY EAST TO NORTHEAST WINDS TO THE COAST RANGE TONIGHT
INTO FRIDAY MORNING. THIS WILL CAUSE UPPER SLOPES AND RIDGES TO
DRY OUT SIGNIFICANTLY. MAXIMUM HUMIDITY WILL LIKELY OCCUR THIS EVENING
WITH VALUES LOWERING AS WINDS INCREASE OVERNIGHT. ANY NEW OR
EXISTING FIRES WILL HAVE THE ABILITY TO SPREAD RAPIDLY.

ORZ618-619-091200-
/O.UPG.KMFR.FW.A.0017.160909T0500Z-160909T1700Z/
/O.NEW.KMFR.FW.W.0019.160909T0500Z-160909T1700Z/
SOUTHERN OREGON COAST-WESTERN ROGUE RIVER-
SISKIYOU NATIONAL FOREST-
1252 PM PDT THU SEP 8 2016

...FIRE WEATHER WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
MORNING FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR FIRE
WEATHER ZONE 618 FOR ELEVATIONS ABOVE 1000 FEET AND FOR FIRE
WEATHER ZONE 619...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS UPGRADED THE FIRE
WEATHER WATCH TO A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10
PM THIS EVENING TO 10 AM PDT FRIDAY. 


* IMPACTS: EAST TO NORTHEAST WINDS...POOR RELATIVE HUMIDITY
  RECOVERY...AND HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO THE
  POTENTIAL FOR SIGNIFICANT SPREAD OF ANY NEW AND EXISTING FIRES.

* AFFECTED AREA: 
  IN SOUTHWEST OR...FIRE WEATHER ZONE 618...MAINLY 
  FOR ELEVATIONS ABOVE 1000 FEET AND FIRE WEATHER ZONE 619.


* COUNTIES AFFECTED: 
  IN SOUTHWEST OR...CURRY AND FAR SOUTHERN COOS COUNTY. 

* WIND: NORTHEAST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* HUMIDITY: RECOVERING TO NEAR 35 PERCENT THIS EVENING... 
  BUT DROPPING BELOW 25 PERCENT BY FRIDAY MORNING. 

* IMPACTS: STRONG...GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH
  FIRE DANGER WILL RESULT IN THE POTENTIAL FOR SIGNIFICANT SPREAD
  OF NEW AND EXISTING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR SHORTLY.

STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES
TO SPREAD VERY RAPIDLY.

ONE LESS SPARK... ONE LESS WILDFIRE.

STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES 
TO SPREAD VERY RAPIDLY. 

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
1 follow-up statement
275 
WWUS86 KMFR 090452
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
952 PM PDT THU SEP 8 2016

...GUSTY EAST TO NORTHEAST WINDS AND POOR HUMIDITY RECOVERY FOR
THE COAST RANGE TONIGHT INTO FRIDAY MORNING...

.HIGH PRESSURE OFFSHORE AND A THERMAL TROUGH NEAR THE COAST WILL
BRING GUSTY EAST TO NORTHEAST WINDS TO THE COAST RANGE TONIGHT
INTO FRIDAY MORNING. THIS WILL CAUSE UPPER SLOPES AND RIDGES TO
DRY OUT SIGNIFICANTLY. MAXIMUM HUMIDITY WILL LIKELY OCCUR THIS
EVENING WITH VALUES LOWERING AS WINDS INCREASE OVERNIGHT. ANY NEW
OR EXISTING FIRES WILL HAVE THE ABILITY TO SPREAD RAPIDLY.

ORZ618-619-091700-
/O.CON.KMFR.FW.W.0019.160909T0500Z-160909T1700Z/
SOUTHERN OREGON COAST-WESTERN ROGUE RIVER-SISKIYOU NATIONAL FOREST-
952 PM PDT THU SEP 8 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 AM PDT FRIDAY FOR
EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR FIRE
WEATHER ZONE 618 FOR ELEVATIONS ABOVE 1000 FEET AND FOR FIRE
WEATHER ZONE 619...

* IMPACTS: EAST TO NORTHEAST WINDS, POOR RELATIVE HUMIDITY
  RECOVERY, AND HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A
  SIGNIFICANT SPREAD OF NEW AND EXISTING FIRES.

* AFFECTED AREA: 
  IN SOUTHWEST OR...FIRE WEATHER ZONES 618 AND 619.

* COUNTIES AFFECTED: IN SOUTHWEST OR...CURRY AND FAR SOUTHERN COOS
  COUNTIES.
 
* WIND: NORTHEAST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* HUMIDITY: 25 TO 40 PERCENT THIS EVENING...DROPPING TO 15 TO 25
  PERCENT BY FRIDAY MORNING.

* IMPACTS: EAST WINDS, POOR RELATIVE HUMIDITY RECOVERY, AND HIGH FIRE
  DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF NEW AND
  EXISTING FIRES.

* VIEW THE HAZARD AREA IN DETAIL AT
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR SHORTLY.

STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES
TO SPREAD VERY RAPIDLY.

ONE LESS SPARK... ONE LESS WILDFIRE.

STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES
TO SPREAD VERY RAPIDLY.

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 8, 9:18 AM PDT, 3 hours 34 minutes earlier.

Area forecast discussion, Sep 8, 9:18 AM PDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Medford OR
918 AM PDT THU SEP 8 2016

.DISCUSSION...Morning update. Northeast winds will become northerly
in the afternoon with the up-valley flow, and then back to the east
overnight. This will shift the wind from the Gap fire south into the
Scott Valley late afternoon into the evening, then return the smoke
westward overnight into the morning. Sven

&&

.PREV DISCUSSION... /Issued 320 AM PDT THU SEP 8 2016/

DISCUSSION...
It has now been 58 straight days without at least 0.01" of
precipitation at the Medford Airport. This ties for the 35th
longest dry stretch for this location, and is the longest dry
stretch since an 83 day stretch ended on October 12th of 2012.
The forecast for Medford currently looks dry through the next
week and, quite likely, longer, per the latest short and long
range models.

That said, northeast winds overnight have dried the air mass over
the area resulting in cloud free skies across the area. Some
patchy valley fog is possible in Coos and Douglas Counties this
morning, but this will be short lived.

The warming trend across the area will continue through Saturday
with highs peaking 5-10 degrees short of record highs for the
calendar date. We expect Brookings will reach 80F+ each of the
next 2 days.

There is the possibility of some marine layer light rain and
drizzle Saturday night into Sunday morning in the Umpqua Basin.
Highs are expected to fall 10-15 degrees from Saturday afternoon
to Sunday afternoon due to this mostly dry cold front moving
through Saturday night into Sunday morning.

Another round of northeast through east winds early next week will
dry the air mass once again, resulting in another round of above
normal daytime high temperatures. BTL

.AVIATION...08/12Z TAF CYCLE...The coast is VFR this morning,
but there is a slight chance of fog formation right around dawn.
There is also some stratus moving down the coast which will get near
KOTH around 08/15Z, but the sun will be up by then and should
prevent it from coming ashore. Elsewhere, VFR will prevail through
the TAF period. The only exception is over northern California where
smoke from the Gap fire will occasionally inhibit visibilities. -
Wright

MARINE...Updated 200 AM PDT Thursday 8 September 2016...A strong
thermal trough pattern will control our weather through the
upcoming weekend. Moderate to strong north winds and steep to very
steep, wind-driven seas will continue through Sunday. The main
short term change in the going forecast was to expand the gale
warning as gales now look a little more widespread south of Cape
Blanco. Looking out further...there will be an upper trough and
weak cold front dropping through the area Sunday. While this will
bring a cool down, it doesn't fully disrupt the thermal trough
until Monday. The area of gales will almost certainly change as
this system approaches, so confidence in the exact location of the
worst conditions beyond Friday is not high. For these reasons, the
gale watch has been extended through the weekend. Seas will remain
hazardous even if winds do diminish below gales, and the hazardous
seas warning was also extended through the weekend over the
southern waters. In the northern waters, small craft conditions
are expected from both wind and seas, with high end small craft to
low end gale conditions near Cape Blanco. -Wright

FIRE WEATHER...Updated 200 AM PDT Thursday 8 September 2016...A
thermal trough pattern will lead to rapid warming and drying over
the next few days with hot and critically dry conditions by tomorrow
and Saturday. Offshore (northeast) flow has already set up over the
coastal ranges and will ramp up even further tonight. This will lead
to humidity recoveries that will be moderate to poor. In fact, max
humidity may occur in the evening in many mountain locations along
the coast with humidities falling into the teens and 20s by morning.
Combine that with winds of 10 to 20 mph with gusts to 30 mph, and
fire weather conditions may become critical. Confidence in red flag
criteria being met is only moderate, so we'll continue with a fire
weather watch in Oregon fire zone 619.

The main update to the fire weather forecast this morning was to
include the mountains in fire zone 618 in the fire weather watch.
Guidance shows offshore flow really drying things out there as well.
In particular, guidance for the Red Mound Raws shows a strong
humidity drop as offshore winds kick in tonight. This is already
occurring at Red Mound this morning (but not within criteria), and
the response should be stronger tonight.

In addition, the combination of wind and humidity during the
afternoons over portions of the west side (the mountains, in
particular) will be very near red flag conditions Friday and
Saturday. Currently, data show criteria being met only sporadically,
so we're not issuing a watch at this time. But we'll definitely have
to keep an eye on it. -Wright

CLIMATE...
The outlook for the rest of the month of September looks like the
Summer of 2016 will continue with high temperatures remaining above
normal and mostly dry conditions. It may very well be more like high
temperatures typical of the 2nd half of August and lows close to
normal for September, for the most part, through the end of this
month. For Medford normals for the second half of August are 56F
and 90F, and for September 50F and 84F. BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from this evening through Friday morning for
     ORZ618-619.

CA...None.

Pacific Coastal Waters...Gale Watch from Friday evening through
     Sunday evening for PZZ356-376.
     Small Craft Advisory until 11 PM PDT Sunday for
     PZZ350-356-370-376.
     Gale Warning from 5 PM this afternoon to 8 PM PDT Friday for
     PZZ356-376.
     Hazardous Seas Warning until 11 PM PDT Sunday for PZZ356-376.
     Small Craft Advisory for hazardous seas until 5 PM PDT this
     afternoon for PZZ350-370-376.

Nearby

Red Flag Warnings in Oregon, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.